Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 433, NWS Nashville, TN

August 5, 20034 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 5, 2003, 12:17 AM CDT for 4 counties in Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 12:17 AM CDT (05:17 UTC)
Expired
Aug 5, 2003, 1:00 AM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, White County, TN

The radar

The Nashville radar (KOHX), 138 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2474 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS54 KOHX 050517
SVRBNA
TNC035-049-133-185-050600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 AM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE
  FENTRESS COUNTY IN TENNESSEE
  OVERTON COUNTY IN TENNESSEE
  WHITE COUNTY IN TENNESSEE

* UNTIL 100 AM CDT

* AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF LIVINGSTON TO 5 
  MILES SOUTH OF SPARTA...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  PLEASANT HILL AROUND 1225 AM CDT
  LAKE TANSI AROUND 1240 AM CDT
  JAMESTOWN AROUND 1250 AM CDT
  ALLARDT AROUND 1255 AM CDT

  WEAK, SHORT LIVED TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF THIS
  LINE OF SEVERE THUNDERSTORMS. HOWEVER, THE MAIN THREAT IS DAMAGING
  WIND. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM
  OUTSIDE WALLS AND WINDOWS.

LAT...LON 3646 8465 3628 8482 3613 8485 3592 8465
          3576 8486 3581 8560 3605 8530 3624 8540
          3648 8545

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:45 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 4, 7:45 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT MON AUG 4 2003

LATEST SURFACE ANALYSIS THIS EVENING SHOWING WEAK BOUNDARY FROM NEAR
IND DOWN TO NEAR EVV TO SGF. WEAK OUTFLOWS/CONVECTIVE BOUNDARY ALSO
INDICATED ACROSS NORTHWEST TO SOUTH MIDDLE TN. SURFACE BASED
INSTABILITY STILL PRETTY HIGH ACROSS THE REGION. ISOLATED-
SCATTERED STRONG TO SEVERE THUNDERSTORMS SURROUNDING THE CWA.
00Z UA ML/UL ANALYSIS SHOWING TROF AXES NOW JUST EAST OF THE CWA.

NEWEST MODEL DATA PROGGING SCATTERED CONVECTION TO CONTINUE ACROSS
THE CWA THIS EVENING-TONIGHT...ESPECIALLY WEST AND SOUTH. PLAN TO
UP POPS SOME MIDDLE GROUPS...OTHERWISE NO CHANGES AT THIS TIME.

07
.BNA...NONE.
Hazardous weather outlook, Aug 4, 5:30 AM CDT, 18 hours 47 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
LOOK FOR SCATTERED THUNDERSTORMS TO FORM ACROSS THE MID STATE ONCE
AGAIN THIS AFTERNOON AND EARLY EVENING. CONVECTION IS NOT EXPECTED TO
BECOME ORGANIZED, ALTHOUGH AN ISOLATED SEVERE STORM OR TWO IS NOT OUT
OF THE QUESTION. STILL, WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
WITH LITTLE CHANGE IN THE CURRENT WEATHER PATTERN AT LEAST THROUGH
WEDNESDAY, A MOIST AND UNSTABLE ENVIRONMENT WILL REMAIN CONDUCIVE FOR
THE FORMATION OF SCATTERED TO NUMEROUS THUNDERSTORMS, ESPECIALLY
DURING PEAK HEATING HOURS. THE STORM PREDICTION CENTER HAS PLACED
MIDDLE TENNESSEE UNDER A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY AND
WEDNESDAY. THUS, WIDESPREAD HAZARDOUS WEATHER IS A REAL POSSIBILITY
THOSE TWO DAYS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS MAY BE NEEDED TUESDAY AND WEDNESDAY.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:44 PM CDTSevere Thunderstorm WarningOHXHickman46 min
Aug 4, 8:55 PM CDTSevere Thunderstorm WarningOHXPerry35 min
Aug 4, 9:21 PM CDTSevere Thunderstorm WarningOHXWilliamson39 min
Aug 4, 9:45 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson45 min
Aug 4, 9:58 PM CDTSevere Thunderstorm WarningOHXWayne42 min
Aug 4, 10:20 PM CDTSevere Thunderstorm WarningOHXRutherford40 min
Aug 4, 10:26 PM CDTSevere Thunderstorm WarningOHXWilson49 min
Aug 4, 10:35 PM CDTSevere Thunderstorm WarningOHXSumner40 min
Aug 4, 10:55 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale35 min
Aug 4, 10:55 PM CDTSevere Thunderstorm WarningOHXCannon50 min
Aug 4, 11:07 PM CDTSevere Thunderstorm WarningOHXDeKalb38 min
Aug 4, 11:09 PM CDTSevere Thunderstorm WarningOHXWayne51 min
Aug 4, 11:13 PM CDTFlash Flood WarningOHXWayne2 hr
Aug 4, 11:34 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, White41 min
Aug 4, 11:43 PM CDTSevere Thunderstorm WarningOHXCannon32 min
Aug 5, 12:59 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress16 min
Aug 5, 2:01 PM CDTSevere Thunderstorm WarningOHXHickman, Maury59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.